Arare and disturbing new syndrome associated with general anesthesia has been identified by several authors. Christened "malignant hyperpyrexia,"1 "profound hyperthermia,"2 or "fulminant hyperthermia,"3 it consists of accelerating hypermetabolism and high fever appearing after the onset of general anesthesia. Victims of this entity may be otherwise good anesthetic risks undergoing surgery which is itself not formidable. Compared to the wide use of general anesthetics, few cases have yet been reported; however, seeing an episode develop and experiencing its resistance to treatment compel observers to respect its ferocity. The mortality rate of over 70% demands clarification of the etiology of fulminant hyperthermia.
Stephen3 and Wilson and associates1 review separate groups of cases. Wilson notes similarity to events seen in dogs given 2,4-dinitrophenol, a drug which interferes with oxidative phosphorylation. He postulates the existence of a rare biologic defect in human oxidative phosphorylation which is triggered by an otherwise
Martin JT. FULMINANT HYPERTHERMIA. JAMA. 1968;204(8):729. doi:10.1001/jama.1968.03140210085023
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: